Alert archive / Iowa / Wind Chill Advisories in 2015

Wind Chill Advisory 11, NWS La Crosse, WI

February 26, 20157 counties in Iowa

NWS La Crosse, WI issued this wind chill advisory at Feb 26, 2015, 9:50 PM CST for 7 counties in Iowa. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2015, 9:50 PM CST (03:50 UTC)
Expired
Feb 27, 2015, 9:00 AM CST
In force
11 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 112 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2015-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WWUS43 KARX 270350
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
950 PM CST THU FEB 26 2015

...BITTERLY COLD NIGHT EXPECTED...

.A BITTERLY COLD NIGHT IS ON TAP WITH TEMPERATURES EXPECTED TO
DROP INTO THE TEENS BELOW ZERO. WINDS OF 5 TO 10 MPH WILL COMBINE
TO CAUSE WIND CHILLS NEAR 30 BELOW ZERO. THIS TYPE OF COLD CAN
CAUSE FROSTBITE IN LESS THAN 30 MINUTES. TAKE PRECAUTIONS IF OUT
IN THE COLD OVERNIGHT.

IAZ008>010-018-019-029-030-271200-
/O.NEW.KARX.WC.Y.0011.150227T0350Z-150227T1500Z/
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-CLAYTON-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN
950 PM CST THU FEB 26 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST FRIDAY. 

* EXPECT WIND CHILLS TO RANGE BETWEEN 20 AND 30 BELOW ZERO... WITH
  THE COLDEST WIND CHILLS OCCURRING AROUND SUNRISE.

* THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 
  MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA
CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT
AND GLOVES.

$$
BAUMGARDT
3 follow-up statements
153 
WWUS43 KARX 271018
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
418 AM CST FRI FEB 27 2015

...BITTERLY COLD THIS MORNING...

.WIND CHILLS OF -20 TO -30 ARE OCCURRING ACROSS THE AREA EARLY
THIS MORNING. WIND CHILLS WILL GRADUALLY IMPROVE AFTER SUNRISE.

IAZ008>010-018-019-029-030-271500-
/O.CON.KARX.WC.Y.0011.000000T0000Z-150227T1500Z/
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-CLAYTON-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN
418 AM CST FRI FEB 27 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

* EXPECT WIND CHILLS TO RANGE BETWEEN 20 AND 30 BELOW ZERO... WITH
  THE COLDEST WIND CHILLS OCCURRING AROUND SUNRISE.

* THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30 
  MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA
CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT
AND GLOVES.

$$

WETENKAMP
470 
WWUS43 KARX 271308
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
708 AM CST FRI FEB 27 2015

...BITTERLY COLD THIS MORNING...

.WIND CHILLS WILL RANGE FROM -20 TO -30 THIS MORNING. WIND CHILLS
ARE EXPECTED TO IMPROVE TO THE SINGLE DIGITS BELOW ZERO AFTER 9
AM. BUNDLE UP IF YOU MUST HEAD OUTDOORS THIS MORNING.  

IAZ008>010-018-019-029-030-271500-
/O.CON.KARX.WC.Y.0011.000000T0000Z-150227T1500Z/
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-CLAYTON-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN
708 AM CST FRI FEB 27 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

* EXPECT WIND CHILLS TO RANGE BETWEEN 20 AND 30 BELOW ZERO THROUGH
  9 AM. 

* THESE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE AS 30
  MINUTES TO EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA
CAN OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT
AND GLOVES.

$$

WETENKAMP
871 
WWUS43 KARX 271452
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
852 AM CST FRI FEB 27 2015

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

.ALTHOUGH TODAY WILL STILL BE WELL BELOW NORMAL FOR LATE FEBRUARY...
SUNNY SKIES WILL ALLOW TEMPERATURES TO RISE INTO THE LOWER TEENS
BY THIS AFTERNOON ACROSS NORTHEAST IOWA. WITH SOUTHWEST WINDS
AROUND 5 MPH...WIND CHILLS WILL IMPROVE INTO THE SINGLE DIGITS
BELOW ZERO LATE THIS MORNING AND INTO THE AFTERNOON. THEREFORE...
THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM CST.

IAZ008>010-018-019-029-030-271600-
/O.EXP.KARX.WC.Y.0011.000000T0000Z-150227T1500Z/
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-CLAYTON-
INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN
852 AM CST FRI FEB 27 2015

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

WITH LIGHT WINDS AND RISING TEMPERATURES DUE TO SUNNY SKIES...WIND
CHILL VALUES WILL IMPROVE INTO THE SINGLE DIGITS BELOW ZERO LATE
THIS MORNING AND INTO THE AFTERNOON.

$$

ROGERS

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 26, 5:19 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 26, 5:19 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
519 PM CST THU FEB 26 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 348 PM CST THU FEB 26 2015

WITH DIURNAL HEATING...A SCATTERED TO BROKEN DECK 4K FOOT CLOUDS
DEVELOPED ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. MODEL
SOUNDINGS SHOW THAT WITH THE LOSS OF DIURNAL HEATING LATE THIS
AFTERNOON AND EVENING THAT CLOUDS WILL GRADUALLY DISSIPATE ACROSS
THE AREA...AND BY MID TO LATE EVENING SKIES WILL BE CLEAR.

FOR LATE TONIGHT AND EARLY FRIDAY MORNING...A 1039 MB
HIGH...CENTERED OVER THE EASTERN DAKOTAS...WILL MOVE SOUTHEAST
INTO WESTERN IOWA TONIGHT. THIS HIGH SHOULD BE CLOSE ENOUGH TO THE
UPPER MISSISSIPPI RIVER VALLEY THAT OUR SURFACE GRADIENT WILL ONLY
SUPPORT 5 KNOTS OR LESS OF WINDS. THE COMBINATION OF THE LIGHT
WEST WINDS AND CLEAR SKIES WILL ALLOW THE TEMPERATURES TO FALL
INTO THE -10 TO -30 DEGREE RANGE. THE COLDEST TEMPERATURES WILL
FOUND IN CENTRAL WISCONSIN. BLACK RIVER FALLS COULD POTENTIALLY
SEE THEIR THIRD DAY IN THE PAST WEEK WHERE THEIR TEMPERATURE HAS
FALLEN TO -29F OR COLDER. WITH TEMPERATURES THIS COLD...ANY WIND
AT ALL WILL PRODUCE WINDS IN THE -20 TO -35 DEGREE RANGE. HOWEVER
IF THE WIND IS A BIT STRONGER THAN FORECAST...THE LOW TEMPERATURES
WOULD BE A BIT WARMER THAN FORECAST AND WE WOULD SEE SLIGHTLY
WARMER WIND CHILLS. DUE TO THIS...THINKING THAT IN EITHER
SCENARIO...THE WINDS CHILLS WILL ONLY BE TEMPORARILY IN THE -20 TO
-35 DEGREE RANGE. DUE TO THIS...THE CONSENSUS WAS TO JUST ISSUE A
SPECIAL WEATHER STATEMENT TO COVER THIS SITUATION.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 348 PM CST THU FEB 26 2015

FROM SATURDAY NIGHT INTO SUNDAY...THE 26.12Z MODELS CONTINUE TO
STRUGGLE WITH INTERACTION BETWEEN A SOUTHERN AND NORTHERN STREAM
SHORT WAVE TROUGH. THE ECMWF CONTINUES TO THE FURTHEST NORTH AND
PRODUCES SNOW ACROSS THE ENTIRE FORECAST AREA. THE HIGHEST TOTALS
OF 1 TO 2 INCHES WILL BE FOUND SOUTH OF INTERSTATE 90. THE 26.12Z
NAM WAS IN GENERAL AGREEMENT WITH THE ECMWF...BUT ITS 26.18Z RUN
SHIFTED IT SOUTH TOWARD THE GFS AND GEM SOLUTIONS WHICH EITHER
MISSES OUR AREA COMPLETELY OR JUST BRUSHES NORTHEAST IOWA AND
SOUTHEAST MINNESOTA. DUE TO THESE DISCREPANCIES...STAYED CLOSE TO
THE MODEL CONSENSUS.

FROM MONDAY NIGHT INTO TUESDAY NIGHT...THE MODELS SHOW THAT
ANOTHER A SHORT WAVE IN THE SOUTHERN STREAM WILL BRING ANOTHER
BOUT OF WINTER PRECIPITATION TO THE AREA. THE GFS CONTINUES TO
HAVE THE DEEPEST LOW AND IT IS ALSO THE FASTEST WITH ITS SURFACE
LOW. IN THIS SCENARIO...THERE WOULD BE A WINTRY MIX SOUTH OF
INTERSTATE 90 AND ACCUMULATING SNOW NORTH OF INTERSTATE 90. WHILE
THE ECMWF HAS A WEAKER SURFACE LOW AND IT IS SLOWER AT MOVING INTO
THE AREA...IT RESULTS IN THE SAME SCENARIO AND THE GFS. MEANWHILE
THE GEM IS THE FARTHEST SOUTH OF THE SOLUTIONS AND HAS A SIMILAR
TIMING TO THE ECMWF. WITH THIS SCENARIO...THE ENTIRE AREA WOULD
SEE ACCUMULATING SNOW. STILL A BIT TOO FAR OUT TO MENTION
AMOUNTS.

IN THE WAKES OF THIS SYSTEM...ANOTHER ROUND OF COLD AIR MOVES INTO
THE REGION. BOTH THE GFS AND ECMWF HAVE HIGH TEMPERATURES IN THE
TEENS FOR WEDNESDAY. ON THURSDAY...THE GFS ONLY HAS HIGH
TEMPERATURES IN THE SINGLE DIGITS AND THE ECMWF IS IN THE TEENS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 518 PM CST THU FEB 26 2015

VFR CONDITIONS EXPECTED THROUGH SATURDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...BAUMGARDT
Hazardous weather outlook, Feb 26, 6:15 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
615 PM CST THU FEB 26 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
615 PM CST THU FEB 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

UNDER CLEAR SKIES...TEMPERATURES WILL FALL INTO THE -10 TO
-30 DEGREE RANGE BY MORNING. AT TIMES...A LIGHT WEST WIND WILL
PRODUCE WIND CHILLS OF -15 TO -30. THIS COLD AIR CAN PRODUCE
FROST BITE OF EXPOSED SKIN IN LESS THAN 30 MINUTES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILLS COULD BE BRIEFLY IN THE -15 TO -30 RANGE FRIDAY
MORNING.

TWO STORM SYSTEMS MAY IMPACT THE AREA THIS WEEKEND AND EARLY NEXT
WEEK. THE FIRST ONE WILL BE CENTERED ON SATURDAY NIGHT AND
SUNDAY. THIS SYSTEM COULD BRING 1 TO 2 INCHES OF SNOW TO AREAS
MAINLY ALONG AND SOUTH OF INTERSTATE 90.

THE SECOND STORM REMAINS MORE UNCERTAIN BUT HAS THE POTENTIAL TO
BRING A WINTRY MIX SOUTH OF INTERSTATE 90...AND ACCUMULATING SNOW
NORTH OF INTERSTATE 90 FROM MONDAY NIGHT INTO TUESDAY.

KEEP ABREAST OF THE LATEST FORECASTS CONCERNING THESE TWO STORM
SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE/JONES/BAUMGARDT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:28 PM CSTWind Chill AdvisoryARXChickasaw, Clayton, Fayette, Floyd, Howard, Mitchell and 1 more18 hr

Nearby

Wind Chill Advisories in Iowa, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.